Louisiana, 2010

Flash Flood and Lightning Strikes in Louisiana, August 18 to 19, 2010

August 18 to 19, 2010 · NWS LCH · 4 events in 1 county or zone

The remnant circulation of Tropical Depression 5 moved northwest into Avoyelles Parish and stalled during the early morning hours on August 18. Nocturnal convection exploded in coverage near the circulation center, and continued throughout much of the day, resulting in widespread flash flooding across Avoyelles Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$901,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

The remnant circulation of Tropical Depression 5 moved northwest into Avoyelles Parish and stalled during the early morning hours on August 18. Nocturnal convection exploded in coverage near the circulation center, and continued throughout much of the day, resulting in widespread flash flooding across Avoyelles Parish. Radar estimated as much as 15 inches of rain fell on August 18 between midnight and 4 PM CDT across western and central portions of the parish. Estimates from local media and the Red Cross indicate a total of 25 homes and 15 businesses were flooded, mainly in the Mansura, Hessmer, Marksville, and Bunkie areas.

In addition to the flooding, lightning struck and killed three heads of cattle on August 18 and destroyed a house on August 19.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 17, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 17, 10:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1146 PM CDT TUE AUG 17 2010

.DISCUSSION...
CONCERNING THE 18/06Z TAF ISSUANCE.

&&

.AVIATION...
AS OF 18/0430Z...RADAR SHOWS MID LEVEL CIRCULATION/LOW EAST OF KAEX
OVER AVOYELLES PARISH. A VERY MOIST/TROPICAL AIR MASS IS IN
PLACE...AND IS COMMON WITH THESE LOWS IN A TROPICAL AIR
MASS...EXPECTED CONVECTION TO BEGIN TO DEVELOP AGAIN OVERNIGHT AND
BEFORE MORNING NEAR THE LOW CENTER. THEREFORE...EXPECT SOME
SHOWERS AND POSSIBLY STORMS AROUND KAEX BEFORE 18/12Z. ALSO...MSAS
ANALYSIS SHOWS DECENT MOISTURE CONVERGENCE RUNNING FROM THE
NORTHERN GULF INTO SOUTH CENTRAL LOUISIANA. EXPECT INFLOW AROUND
THE LOW TO HELP DEVELOP SHOWERS AND THUNDERSTORMS BEFORE DAYBREAK
OVER THAT AREA...AND THUS AROUND THE KLFT/KARA TAF SITES. EXPECT
SHOWERS AND THUNDERSTORMS TO BASICALLY HOLD OFF NOW FOR THE NIGHT
AT KBPT/KLCH...WITH BEST CHANCE FOR SHOWERS AND THUNDERSTORMS FROM
MID-MORNING INTO THE AFTERNOON ON WEDNESDAY.

EXPECT MVFR/IFR VISIBILITIES AND CEILINGS WITH STRONGER SHOWERS
AND STORMS...ALONG WITH SOME WIND GUSTS TO AROUND 25 KNOTS.

RUA

&&

.PREV DISCUSSION... /ISSUED 839 PM CDT TUE AUG 17 2010/

UPDATE...THE REMNANT LOW OF WHAT WAS ONCE TD #5 WAS JUST
NORTHWEST OF LAFAYETTE LATE THIS AFTERNOON AND IS CURRENTLY SOUTH
OF ALEXANDRIA. SOME STORMS HAVE BEEN FIRING UP WITH EXCESSIVE
LIGHTNING IN CENTRAL LOUISIANA AND EARLIER WE SAW SOME STREET
FLOODING AROUND BEAUMONT AND STRONG WINDS WITH A TSTM OUT OVER
SABINE LAKE. THREE HOUR RAINFALL HAS BEEN GENEROUS OVER THE WATCH
AREA WITH AMOUNTS OF 1 TO 2 INCHES COMMON.

HPC IS IN AGREEMENT WITH THE NEED FOR CONTINUIATION OF OUR FLOOD
WATCH DESPITE THE OVERALL LACK OF RAIN LEADING UP TO THIS EVENT.
PRECIP WATER VALUES REMAIN VERY HIGH AT 2.6 INCHES ON THE EVENING
SOUNDING HERE AT LAKE CHARLES. TWO TO THREE INCHES OF ADDITIONAL
RAIN ARE POSSIBLE WITH ISOLATED AMOUNTS HIGHER ON SEVERAL OF THE
AVAILABLE MODELS.

ONLY A MINOR TWEAK LOWER ON POPS FOR CEN LA AS THE TRAILING EDGE
OF THE RAIN SHIELD IS MOVING SOUTH THERE BUT WITH MORE SCATTERED
ACTIVITY NOTED UPSTREAM SO STILL A 50 PERCENT POP. LIKELY POPS
LOOK GOOD FOR MOST AREAS AGAIN ON WEDNESDAY EAST OF THE SABINE.
NOT MANY CHANGES NEEDED ON THE PREVIOUS FCST.

SWEENEY

PREV DISCUSSION... /ISSUED 341 PM CDT TUE AUG 17 2010/

DISCUSSION...
REGIONAL 88DS SHOW A MASS OF RAIN WITH A FEW EMBEDDED
THUNDERSTORMS IN ASSOCIATION WITH THE REMNANTS OF TD5 CROSSING
SERN LA MOVING ACROSS THE ATCHAFALAYA BASIN INTO THE ERN ZONES.
OVER THE REMAINDER OF THE AREA...A FEW DIURNALLY-DRIVEN STORMS
HAVE SPAWNED NUMEROUS OUTFLOWS WHICH CONTINUE TO DEVELOP
ADDITIONAL CONVECTION. SFC ANALYSIS SHOWS THE SFC REFLECTION OF
THE TROPICAL LOW IS SPINNING WWD ALONG THE SERN LA/SWRN MS BORDER
WITH LOTS OF SHOWERS/STORMS ON RADAR OVER THE FLORIDA PARISHES.
SFC OBS SHOW HEAT INDICES CREEPING ABOVE 105 DEGREES WITH
KBPT/KAEX NOW CROSSING THE 108F ADVISORY CRITERIA MARK. BUT DUE TO
THE TIME TO DAY WILL NOT ISSUE AN ADVISORY FOR TODAY AS TEMPS/HEAT
INDICES SHOULD START DECREASING IN AN HOUR OR SO.

MAIN STORY WITH THIS FORECAST REMAINS THE HEAVY RAIN THREAT/HIGH
POPS. MODELS IN FAIR AGREEMENT PUSHING THE MID/UPPER-LEVEL LOW WWD
ACROSS SRN/CNTL LA WHILE SFC REFLECTION EVENTUALLY TURNS MORE
NWD/NEWD. SLOW MOVEMENT OF THESE FEATURES SHOULD LEAD TO SCATTERED/
NUMEROUS SHOWERS/STORMS THROUGH WEDNESDAY...ESPECIALLY ACROSS THE
ERN 1/2 OF THE AREA. SLIGHTLY LOWER BUT STILL ABOVE NORMAL POPS
REMAIN IN THE FORECAST WEDNESDAY NIGHT/THURSDAY AS MID/UPPER-LEVEL
FEATURE LINGERS OVER THE FORECAST AREA. UPDATED QPF TOTALS SHOW A
4-5 INCH BULLSEYE OVER THE NERN ZONES...WITH 3-4 INCH TOTALS OVER
S-CNTL LA. WITH POCKETS OF HEAVY RAIN ABOUT TO ENTER THE SERN
ZONES AND THE COMING HIGH TOTALS FOR THE NERN ZONES...WILL NOT BE
ADJUSTING THE FLASH FLOOD WATCH AREA ATTM. DUE TO THE HIGH POPS
LINGERING INTO DAY 2 COULD EXTEND THE WATCH INTO THURSDAY BUT WILL
DEFER TO LATER SHIFTS FOR THIS. AS FAR AS TEMPS TOMORROW...
INCREASED CLOUD COVER AND PRECIPITATION SHOULD KEEP TEMPS DOWN A
CAT OR TWO TOMORROW AND FORECAST HEAT INDICES TOP OUT AT AROUND
105F...THEREFORE NO ADVISORY PLANNED FOR TOMORROW.

BEYOND THURSDAY...THE REMNANT SYSTEM FINALLY WEAKENS AND PULLS
AWAY FROM THE AREA ALLOWING RIDGING ALOFT TO RE-ESTABLISH ITSELF.
ENOUGH LOW-LEVEL MOISTURE WILL LINGER TO PRODUCE WIDELY SCATTERED
DIURNAL CONVECTION EACH DAY...WITH THE BEST CHANCE COMING FRIDAY.
THE WEEKEND LOOKS MAINLY DRY AND HOT ONCE AGAIN WITH HIGH TEMPS
FORECAST TO CREEP BACK INTO THE UPPER 90S NORTH OF I-10. HEAT
INDICES WILL AGAIN PUSH 110F SO HEAT ADVISORIES ARE QUITE POSSIBLE
AS GET CLOSER TO THE SATURDAY/SUNDAY TIME FRAME. NEXT WAVE OVER THE
GULF PROGGED TO APPROACH ON MONDAY WITH A SURGE OF MOISTURE
ACCOMPANYING IT...THUS POPS HAVE BEEN BUMPED UP A BIT FOR EARLY
NEXT WEEK.

MARINE...AFTER AN INITIAL BURST OF MODERATE WINDS ASSOCIATED WITH
THE SFC LOW THROUGH TONIGHT...MAIN SOURCE OF HIGHER WINDS THROUGH
THIS PERIOD APPEARS TO BE THE TYPICAL SUMMERTIME NOCTURNAL JETTING
WITH WINDS PEAKING MOST NIGHTS AROUND MIDNIGHT. OTHERWISE LIGHT
WINDS/SLIGHT SEAS EXPECTED THROUGH THE PERIOD.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  79  91  77  92  78 /  50  60  40  50  20
KBPT  78  92  78  92  78 /  40  50  40  50  20
KAEX  77  92  75  93  76 /  50  60  50  50  20
KLFT  78  90  77  92  77 /  60  60  40  50  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
     ZONES: ACADIA...AVOYELLES...EVANGELINE...IBERIA...
     LAFAYETTE...LOWER ST. MARTIN...ST. LANDRY...ST. MARY...
     UPPER ST. MARTIN...VERMILION.

TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 17, 4:47 AM CST, 19 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
547 AM CDT TUE AUG 17 2010

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-181100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
547 AM CDT TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR EAST CENTRAL AND SOUTH
CENTRAL LOUISIANA TODAY AND TONIGHT.

AN AREA OF LOW PRESSURE ASSOCIATED WITH FORMER TROPICAL
DEPRESSION 5 WILL MOVE NORTHWESTWARD ACROSS SOUTHEAST LOUISIANA
TODAY AND INTO CENTRAL LOUISIANA TONIGHT. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LOW WILL BRING THE
POTENTIAL FOR HEAVY RAINFALL AND POSSIBLE FLOODING...ESPECIALLY
TO AREAS EAST OF THE I-49 CORRIDOR. AREAL RAINFALL TOTALS OF 2 TO
5 INCHES ARE POSSIBLE ACROSS ACADIANA...WITH LOCALLY HIGHER
AMOUNTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FLASH FLOOD WATCH IS IN EFFECT FOR EAST CENTRAL AND SOUTH
CENTRAL LOUISIANA THROUGH WEDNESDAY EVENING.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE
AREA AGAIN ON WEDNESDAY AS AN AREA OF LOW PRESSURE SHIFTS SLOWLY
NORTHEASTWARD INTO MISSISSIPPI. THE THREAT FOR HEAVY RAINFALL AND
POSSIBLE FLOODING WILL END BY WEDNESDAY EVENING AS THE SYSTEM
MOVES FURTHER AWAY FROM THE AREA AND WEAKENS.

ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE AREA THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY DUE TO
POTENTIAL FLOODING.

SHAMBURGER

In the hours before

Special weather statement, Aug 17, 7:20 PM CST, 4 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
820 PM CDT TUE AUG 17 2010

LAZ027-028-180215-
RAPIDES LA-VERNON LA-
820 PM CDT TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND VERNON PARISHES UNTIL
915 PM CDT...

AT 818 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES SOUTH OF BOYCE...MOVING SOUTHWEST AT 10
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GARDNER BY 845 PM...
  SIEPER...OTIS...HINESTON AND CLIFTON BY 915 PM...

THE PRIMARY THREATS FROM THIS STORM ARE CONTINUOUS LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

LAT...LON 3144 9268 3140 9266 3140 9262 3141 9259
      3139 9253 3106 9268 3123 9297 3145 9273

RUA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 lightning, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Avoyelles

When
August 18, 12:00 AM CST to 4:00 PM CST
Where
Avoyelles County, 1.51 mi NW of Bunkie to 3.06 mi WSW of Bunkie Smith Arpt
Cause
Heavy Rain
Property damage
$750,000
Reported by
NWS Storm Survey
Coordinates
30.964, -92.200

The remnants of Tropical Depression Five stalled across Avoyelles Parish on August 18, causing nearly sixteen hours of heavy rainfall. The resulting rainfall totals of up to 15 inches resulted in widespread flash flooding throughout the parish, with a total of 25 homes and 15 business reportedly flooded.

Homes seeing flooding included apartments on Tony Roy Road in Mansura, several homes along Highway 114 between Mansura and Hessmer, and a duplex in Simmesport. A woman had to be rescued from her flooded home on Large Road in Mansura. Businesses receiving flooding included KLIL radio station in Moreauville, Poret Drug Store in Cottonport, Bunkie Record Newspaper in Bunkie, and all 7 businesses on Main Street in Bunkie.

Roadway closures included Highway 114, Leglise Street, Tony Road, Large Road, Merrick Street, and St. Jean Street in Mansura; and Highway 107 in Plaucheville. Six to seven vehicles stalled in high water along Highway 114 between Mansura and Hessmer, and other vehicles reportedly became stranded in flood waters on Large Road and Schexnyder Road in Mansura, and Little River Road in Spring Bayou.

Heavy Rain, Avoyelles

When
August 18, 12:00 AM CST to 2:50 PM CST
Where
Avoyelles County, 0.51 mi WNW of Bunkie
Reported by
COOP Observer
Coordinates
30.952, -92.188

A rainfall total of 9.55 inches was measured at the Bunkie Water Plant.

Lightning, Avoyelles

When
August 18, 9:00 AM CST
Where
Avoyelles County, 2.37 mi E of Moncla
Property damage
$1,000
Reported by
Newspaper
Coordinates
31.195, -92.080

Marksville Weekly News reported three head of cattle were struck by lightning and killed in a field on Johnson Road north of Marksville.

Lightning, Avoyelles

When
August 19, 3:00 PM CST
Where
Avoyelles County, 2.8 mi SE of Moncla
Property damage
$150,000
Reported by
Newspaper
Coordinates
31.172, -92.086

Marksville Weekly News reported a house at 1556 Highway 1192 was struck by lightning and destroyed. Three fire departments responded to fight the fire.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257929, 257939, 257947, 257948.